MENU
Therapeutics in Dermatology
A reference textbook in dermatology

Begnin summer light eruption

10 May 2012, by JEANMOUGIN M.

Benign summer light eruption is a common "sun allergy" that tends to affect young women.

The itchy spots emerge on the décolleté, shoulders, arms and legs when the skin is first exposed to the summer sun. The face is generally spared. The rash recurs the following year, often worsening year on year. The severe, very debilitating forms can have a substantial impact on quality of life (in some cases, the sufferer cannot expose the skin to the sun).

The causes of the rash are as yet poorly understood, but are believed to involve an allergic reaction to the sun’s ultraviolet A rays (it can also be triggered by sun bed sessions). The other "sun allergies" (polymorphous light eruption and solar urticaria) are much rarer than benign summer light eruption.

The trigger is the sudden exposure of unprepared skin to the sun, typically during the summer holidays. It is therefore extremely important to expose the skin gradually (avoiding the hours between noon and 4 pm), to wear protective clothing and to apply a high UVA protection factor sunscreen (very high protection factor +50) regularly.

Some medical treatments can be used to prevent the rash, for example:

— tablets (synthetic antimalarial drugs, anti-oxidants), to be started 2 weeks before going on holiday;

— medical UVs, which are not the same as "sun bed" UVs. These are prescribed and administered by dermatologists (PUVAtherapy and narrowband UVB-TL01 light therapy). A course of about 15 sessions (at a rate of 2 to 3 sessions a week) is required and should be started 2 months before the holidays. The cost of medical light therapy is covered by the national health insurance system after the dermatologist submits a request for reimbursement prior to starting treatment, and after available medicinal treatments have failed.

The recommended treatment for benign summer light eruption flares is staying in the shade and use of both local corticosteroid creams and antihistamine tablets.

× N.B. : This limited content is for the general public. If you are a health professional, click here to register for free and gain access to a dedicated deeper content.
If you already have an account, log in!

Follow us

Newsletter

  Health professionals